Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 253, NWS North Platte, NE

October 8, 1997Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 8, 1997, 4:47 PM CDT for Custer County, Nebraska. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 8, 1997, 4:47 PM CDT (21:47 UTC)
Expired
Oct 8, 1997, 5:35 PM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 4:50 PM CDTThunderstorm Wind 60Broken Bow, NE
Oct 8, 5:10 PM CDTThunderstorm WindBroken Bow, NE75 to 90 mph thunderstorm winds broke down power lines causing power outages in and around Broken Bow. Wind blown tree limbs damaged roofs and broke out windows.
Oct 8, 5:45 PM CDTHail 0.75Sargent, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1997-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1997-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 082148 RRA
SVRLBF
NEC041-082235-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
447 PM CDT WED OCT 8 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 535 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL NEBRASKA

   ...CUSTER COUNTY
 
AT 446 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 14 MILES WEST SOUTHWEST OF BROKEN BOW MOVING EAST AT
30 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  BROKEN BOW                   BY 510 PM CDT
  BERWYN                       BY 525 PM CDT
 
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  IF YOU ARE IN THE PATH OF THIS STORM
YOU SHOULD MOVE INSIDE A STRONG BUILDING AND GO TO THE LOWEST FLOOR
POSSIBLE.

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:08 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 8, 3:08 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT WED OCT 8 1997

FORECAST PROBLEM...POPS AND TEMPERATURES.

KLNX RADAR SHOWING FRONT FROM ANW-LBF-IML. SCATTERED THUNDERSTORM WERE
AHEAD OF FRONT IN A LINE FROM WESTERN CUSTER TO WESTERN BROWN COUNTY.
AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WAS OVER THE NEBRASKA
PANHANDLE AND SOUTHWEST NEBRASKA. WATER VAPOR IMAGERY SHOWING SPEED MAX
MOVING NORTH INTO CENTRAL NEBRASKA. 18Z SURFACE ANALYSIS SHOWING DRYLINE
BEHIND FRONT.

UPPER SYSTEM MOVES THROUGH WITH RIDGING TOMORROW AND SOUTHWEST FLOW
AHEAD OF TROUGH IN THE NORTHWEST BY 48 HOURS. SURFACE LOW WILL MOVE
NORTH INTO CANADA WITH SURFACE HIGH OVER ROCKIES ON THURSDAY. HIGH
WILL SHIFT EAST WITH SOUTHERLY WINDS AND WARMER TEMPS ON FRIDAY.
THUNDERSTORMS WILL CONTINUE AHEAD OF FRONT THIS EVENING OVER CENTRAL
AND EASTERN NEBRASKA WITH EVENING SHOWERS AND ISOLATED THUNDERSTORMS
BEHIND.
FOLLOWED NGM MOS GUIDANCE FOR TEMPERATURES.

LBF UB 037/072 045/077 043 300
OGA UB 036/072 045/075 044 300
IML UB 037/075 045/078 044 200
VTN UB 041/073 046/076 046 300
ONL UB 042/070 047/077 046 300

FS

In the hours before

Special weather statement, Oct 8, 10:59 AM CDT, 5 hours 48 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-091200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1058 AM CDT (958 AM MDT) WED OCT 8 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF SOUTHWEST
INTO NORTH CENTRAL NEBRASKA THIS AFTERNOON...

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS EAST OF A LINE FROM
AINSWORTH TO NORTH PLATTE BY EARLY AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE REMAINDER OF THE AREA
BUT ARE NOT EXPECTED TO REACH SEVERE LIMITS.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE OUTLOOK AREA
TODAY.  AN ASSOCIATED COLD FRONT WILL ALSO MOVE ACROSS THE REGION.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK
AREA THE REST OF THIS MORNING AND INTO THE AFTERNOON. DRIER AIR IS
EXPECTED TO ENTER THE SOUTHWEST PORTION OF THE AREA THIS AFTERNOON.
THIS SHOULD ALLOW SOME SUNSHINE BREAK THROUGH THE CLOUDS.  AS COLDER
AIR ALOFT MOVES INTO THE REGION THE ATMOSPHERE SHOULD DESTABILIZE.
THUNDERSTORMS SHOULD BECOME MORE NUMEROUS THIS AFTERNOON WITH A FEW
STORMS CAPABLE OF PRODUCING LARGE HAIL EAST OF A LINE FROM AINSWORTH
TO NORTH PLATTE. COOLER AND MORE STABLE AIR BEHIND THE FRONT WILL
LIMIT THE POTENTIAL FOR THUNDERSTORMS FURTHER WEST BY AFTERNOON.

THE THUNDERSTORM POTENTIAL WILL DECREASE SIGNIFICANTLY AS THE COLD
FRONT MOVES ACROSS THE AREA. PRECIPITATION CHANCES SHOULD END BY
EVENING OVER THE OUTLOOK AREA.

FS
Special weather statement, Oct 8, 11:05 AM CDT, 5 hours 42 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-091200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1058 AM CDT (958 AM MDT) WED OCT 8 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF SOUTHWEST
INTO NORTH CENTRAL NEBRASKA THIS AFTERNOON...

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS EAST OF A LINE FROM
AINSWORTH TO NORTH PLATTE BY EARLY AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE REMAINDER OF THE AREA
BUT ARE NOT EXPECTED TO REACH SEVERE LIMITS.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE OUTLOOK AREA
TODAY.  AN ASSOCIATED COLD FRONT WILL ALSO MOVE ACROSS THE REGION.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK
AREA THE REST OF THIS MORNING AND INTO THE AFTERNOON. DRIER AIR IS
EXPECTED TO ENTER THE SOUTHWEST PORTION OF THE AREA THIS AFTERNOON.
THIS SHOULD ALLOW SOME SUNSHINE TO BREAK THROUGH THE CLOUDS.  AS COLDER
AIR ALOFT MOVES INTO THE REGION THE ATMOSPHERE SHOULD DESTABILIZE.
THUNDERSTORMS SHOULD BECOME MORE NUMEROUS THIS AFTERNOON WITH A FEW
STORMS CAPABLE OF PRODUCING LARGE HAIL EAST OF A LINE FROM AINSWORTH
TO NORTH PLATTE. COOLER AND MORE STABLE AIR BEHIND THE FRONT WILL
LIMIT THE POTENTIAL FOR THUNDERSTORMS FURTHER WEST BY AFTERNOON.

THE THUNDERSTORM POTENTIAL WILL DECREASE SIGNIFICANTLY AS THE COLD
FRONT MOVES ACROSS THE AREA. PRECIPITATION CHANCES SHOULD END BY
EVENING OVER THE OUTLOOK AREA.

FS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:47 PM CDTSevere Thunderstorm WarningLBFThomas48 min
Oct 8, 4:02 PM CDTSevere Thunderstorm WarningLBFLogan33 min
Oct 8, 4:24 PM CDTSevere Thunderstorm WarningLBFHolt46 min
Oct 8, 4:27 PM CDTSevere Thunderstorm WarningLBFWheeler48 min
Oct 8, 4:37 PM CDTSevere Thunderstorm WarningLBFBlaine48 min
Oct 8, 5:35 PM CDTSevere Thunderstorm WarningLBFCuster30 min
Oct 8, 5:40 PM CDTSevere Thunderstorm WarningLBFGarfield50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.